Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 95, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2022, 3:03 PM MST for Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 3:03 PM MST (22:03 UTC)
- Expired
- Aug 17, 2022, 5:00 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 162 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WGUS55 KTWC 172203
FFWTWC
AZC019-180000-
/O.NEW.KTWC.FF.W.0095.220817T2203Z-220818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
303 PM MST Wed Aug 17 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Western Pima County in southeastern Arizona...
* Until 500 PM MST.
* At 303 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the western portions of the Tohono O'odham
Nation near Gu Vo. Radar estimates between 1 and 2 inches of rain
has fallen over the past hour. Flash flooding in drainages that
flow into Gu Vo Wash are likely. Flash flooding of washes,
roadways dips and other low-lying areas may impact travel along
Routes 1, 5 and 28 near Gu Vo.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Gu Vo, Organ Pipe Cactus National Monument and Kuakatch.
This includes the following streams and drainages...
Gu Vo Wash, Kuakatch Wash, Alamo Wash and Pia Oik Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3207 11270 3215 11266 3208 11249 3204 11243
3202 11243 3199 11253 3196 11263
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR1 follow-up statement
947
WGUS75 KTWC 172353
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
453 PM MST Wed Aug 17 2022
AZC019-180003-
/O.EXP.KTWC.FF.W.0095.000000T0000Z-220818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
453 PM MST Wed Aug 17 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
WESTERN PIMA COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3207 11270 3215 11266 3208 11249 3204 11243
3202 11243 3199 11253 3196 11263
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:28 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 17, 1:28 PM MST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 128 PM MST Wed Aug 17 2022 .SYNOPSIS...Shower and thunderstorm chances will continue into next week with an uptick in activity starting as early as today into the weekend. The main threats will be strong gusty winds and heavy rainfall especially Friday and Saturday. Temperatures will be around normal today becoming 6-10 degrees below normal Friday into early next week. && .DISCUSSION...A low pressure system with tropical origin will impact the region through this weekend. This system was centered just west of the Texas Big Bend today and will track farther westward the next couple of days. Models were in good agreement with this low bringing deep moisture into the Desert Southwest as it moves closer and becomes stalled over NW Mexico/NRN Gulf of California this weekend. Rain chances and QPF values will be on a steady increase, with rainfall amounts peaking Friday into Saturday. ECMWF remained noticeably wetter than the GFS with the ECMWF ensemble QPF derived Extreme Forecast Index (EFI) highlighting Friday and especially Saturday for more widespread heavy rainfall amounts. This scenario would suggest a transition from a localized flash flooding threat to a longer term flooding impact for a few of the larger washes and mainstem rivers by early next week, if not sooner. Please refer to the hydrology section in this product for more details. For now, a Flash Flood Watch has been posted for Friday afternoon into Saturday night for all of SE AZ. Otherwise, high temperatures will hover below seasonable readings, especially Friday into the weekend. && .AVIATION...Valid through 19/00Z. ISOLD-SCT SHRA/TSRA are expected this through 18/07z. Stronger storms could lower CIGS to 5k-8k ft AGL, reduce visibilities in heavy downpours, and produce gusts of 40+ kts even if only in the vicinity of the terminal. Otherwise, clouds should remain at or above 10k ft AGL with winds following diurnal trends at speeds of 10kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoonal thunderstorm activity will ramp up through the end of the week with rounds of showers and thunderstorms expected each day. Primary threats include strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY...A low pressure system with tropical origin was centered just west of the Texas Big Bend area today. This low will track westward bringing an influx of deep moisture to the region as early as today but more so Friday into the weekend. Models showed this low pressure system becoming stalled south of the International Border over Northwest Mexico/northern Gulf of California through the weekend. As this system moves closer, rain chances and rainfall amounts will be on the increase areawide, peaking late Friday and Saturday. While flash flooding will be a concern, mainstem rivers and larger washes will likely experience significant flows by Monday, if not sooner. The river forecast outlook, based on the latest QPF, still indicated a few river systems of concern such as the Gila River upstream from the San Carlos Reservoir. That said, conditions may transition from localized flash flooding to longer term flooding concerns. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch for all of Southeast Arizona late Friday morning through late Saturday evening, AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 17, 2:34 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Wed Aug 17 2022
AZZ501-502-172215-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
234 PM MST Wed Aug 17 2022
...A strong thunderstorm will impact portions of west central Pima
County through 315 PM MST...
At 233 PM MST, Doppler radar was tracking a strong thunderstorm over
Gu Vo, or 25 miles southeast of Ajo, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gu Vo, Organ Pipe Cactus National Monument and Kuakatch.
This includes the following highways...
Route 85 between mile markers 62 and 66.
Route 86 near mile marker 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3190 11259 3212 11283 3221 11255 3210 11244
TIME...MOT...LOC 2133Z 072DEG 9KT 3209 11261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:22 PM MST | Special Weather Statement | TWC | Santa Cruz | 38 min |
| Aug 16, 5:38 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 67 min |
| Aug 16, 5:58 PM MST | Special Weather Statement | TWC | 32 min | |
| Aug 16, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 31 min |
| Aug 16, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Aug 16, 8:15 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 16, 9:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 35 min |
| Aug 16, 9:49 PM MST | Special Weather Statement | TWC | Cochise | 56 min |
| Aug 16, 10:46 PM MST | Special Weather Statement | TWC | Cochise | 59 min |
| Aug 17, 1:23 PM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 days |
| Aug 17, 2:34 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 17, 2:44 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 17, 3:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 17, 3:50 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 17, 4:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.